Laryngospasm-induced pulmonary edema: case report.

Abstract

Laryngospasm during the emergent phase of anesthesia is a respected complication well known to any PACU nurse. One complication of laryngospasm is noncardiac pulmonary edema (NCPE). NCPE can be a catastrophic complication of anesthesia. A case report is presented to illustrate the signs and symptoms of laryngospasm and NCPE. The physiology of hemoptysis and hypoxemia is reviewed. The mechanism of laryngospasm-induced pulmonary edema is described. The need for PACU nurses to comprehend the pathophysiology and implications of laryngospasm and hypoxemia is paramount when determining proper treatment. PACU nurses should be particularly alert to and aware of this complication.

Cite this paper

@article{FetzerFowler1990LaryngospasminducedPE, title={Laryngospasm-induced pulmonary edema: case report.}, author={S J Fetzer-Fowler and Craig A. Mullen}, journal={Journal of post anesthesia nursing}, year={1990}, volume={5 4}, pages={222-7} }